MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Model Number PXSLIM045-B
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-02144.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery (ica) using a px slim delivery microcatheter (px slim), pac400 coil, pod400 coil and penumbra smart coils (smart coil).During the procedure, the physician placed a few pod400 and pac400 into the target location.While attempting to advance the px slim to cross a lesion second time, the proximal end of the px slim kinked.Consequently, the pac400 and pod400 would not deploy.Therefore, the px slim, pac400 and pod400 were removed.It was reported that the pod400 and pac400 did not have any issue.Next, the physician used a non-penumbra microcatheter and placed several smart coils in the target location; however, the subsequent smart coil would not advance past the friction lock within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using three non-penumbra coils, two more smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned px slim revealed a fracture on the mid-shaft.This damage may be the reported kink on the proximal shaft, confirming the reported complaint.If the device is manipulated at extreme angles during use, damage such as a kink and subsequent fracture may occur.Further evaluation revealed ovalizations on the distal shaft.This damage was likely incidental to the reported complaint and the root cause could not be determined.Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted into the introducer sheath friction lock.This is likely the probable cause of the reported complaint.If the mid-joint is retracted into the friction lock, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the pusher assembly kinks near the mid-joint.The smart coil was unable to be advanced from its returned position within the introducer sheath during the functional test.Penumbra catheters and coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2021-02144.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12544741
Report Number3005168196-2021-02143
Device Sequence Number19859177
Product Code DQY
UDI-Device Identifier00814548016412
UDI-Public00814548016412
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/11/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/22/2024
Device Model NumberPXSLIM045-B
Device Catalogue NumberPXSLIM045
Device Lot NumberF104034
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/02/2021
Supplement Date Received by Manufacturer10/05/2021
Initial Report FDA Received Date09/28/2021
Supplement Report FDA Received Date10/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR
Date Report Sent to FDA01/01/2005